A new question is answered every 9 seconds

Elevated heart rate, niggles in heart with stress. Cause.

Resolved Question:

Hello,
I was diagnosed with elevated stress that has effected me physically. However, I have no signs of damage to my heart after doing an EKG/Holter/Echo/X-Ray.

I was prescribed 10mg of Inderal twice a day for my chest pains and anxiety. They worked very well and eliminated almost all my symptoms. I stopped taking them gradually after 2 weeks and noticed that with my exercise plan stress, has become much more manageable and my symptoms are less hurtful.


I have been going to the gym for almost a month now. I am doing cardiac conditioning exercise focused on jogging/stretching and it has helped me greatly. However I noticed that after a moderate workout (30 minutes) my heart rate stays elevated(95-110) for 2-3 hours and have constant niggles in my chest, that isn't painful but annoying.

Is it safe if take 10mg Inderal once a day after workout? I am certain that once I can condition my heart and lungs further and avoid stressors, My heart rate recovery will be much better from my symptoms.

I ask this question because I heard that taking Inderal irregularly can have negative effects on adrenaline sensitivity.


Category: Cardiologist

Ask Your Own Question

Category: Cardiologist
Dr. Vivek Mahajan is online now

Expert:  Dr. Vivek Mahajan replied 4 Days.

Hello
Thank you for your query at DoctorSpring. Com

Poor heart rate recovery means lack of exercise training and excessive catecholamine sensitivity. With routine regular exercise training heart rate recovery is likely to improve. What is your resting pre exercise heart rate.

If it is high say 90 or so you could take inderal. It would however reduce your exercise capacity slightly. Also it is not advisable to take it on and off. It has to be taken regularly over a period of time.
Regards
Dr Vivek Mahajan
DM Cardiology


Patient replied :

I use to have a perfect resting heart rate. Between 50-60, however, after my stress incident(which happened suddenly) due to a verbal argument with a friend. My fitness shot down completely. I could never lift weights or workout. I've been recovering for 4 months now. I have been gradually and very slowly getting better since then. Currently my resting heart rate when I wake up is 70-80 and my ambient heart rate (pre-workout) is 80-90. With no symptoms.
Why am I getting these chest niggles? I never had them before in my life. However, now I get them after a strong workout in the gym or if something triggers my stress/anxiety.
Will there be any negative effects if I take Inderal 10mg once a day after workout regularly, if I workout every other day? Or would you advise against it.


Expert:  Dr. Vivek Mahajan replied 3 Days.

Hello,
Thank you for the follow up.
Could you describe the chest niggles further? Are they associated with shortness of breath? Do you have to stop your activity because of the niggles? Do they occur at other times of the day ?
Inderal cannot be taken irregularly. It is not advisable to take it after your workout on every other day. They cannot be taken without a specific indication either because of known side effects such as uneven heart beats, dizziness, weakness or fainting.
Hope this helps, feel free to discuss further


Patient replied :

Thanks for clarifying. The chest pain size varies with severity. They start from a single point. I can almost point and touch it. It feels like it's right on top of my heart. Like a soreness or a muscle spasm. I almost want to stretch to make it go away but I can't. The worse cases are only induced by emotional stress. If someone makes me angry and I feel that I can't let out what I want to say. Or if I eat a big meal after a long time of not eating. Or if I overly exert my self.. for example carrying something very heavy while holding my breath. It will give me my worse sympotoms and pain. That inlcude:

  • Muscle stiffness in the pectoral area. Left side.
  • Lightheadedness
  • Moderate sternum pain that can be replicated when moving.
  • Very strong heart pounding which I can feel almost move my body, with an elevated HR between 90-95 resting.
  • BP 120/90 - 130/95

Inderal elminated all of these symptoms. In fact, as soon as I went off the inderal, I felt my chest getting stiff and warmer again. My doctor says I have no risk factors for heart disease. So I don't think its that, however as you can see my symptoms seem to be overlapping with stress/heart symptoms. I have no history of heart disease in my immediate family. In my worse days I use to have shortness of breath even with the simplest tasks. Thats behind me now, thankfully.
My first ever symtpoms caused me in a vicious anxiety cycle was constant lightheadedness, but I noticed it went away when I regulary started going to the gym.
I feel I should explain to you a scenario that happened to me for you to understand further. I had a very difficult exam at college once, and suddenly I became very anxious and stressed before taking it. I suddenly went into an episode of lightheadedness, heart pounding, and chest pain. The next day, I woke up from my sleep with a very odd feeling. I had numbing from under my clavicle all the way to the top of my heart. The numbing went away after a few days gradually.
I will attach my my medical record for your reference. Can stress alone disrupt blood circulation? My doctor could not find the cause for my lightheadedness.
What should I do at this point? I've attached my medical record.


Expert:  Dr. Vivek Mahajan replied 2 Days.

Hello,
Thank you for such a detailed history and your reports.
I have gone through your reports and i can assure you everything looks fine and your reports are good too.
So th symptoms are definitely a result of anxiety, and once you can get past your anxiety, all the symptoms including light headedness will subside.
For the time being, continue with Inderal, but make sure the schedule is not irregular. You can continue for a period of time, say a month, and gradually stop it once your stress is relieved.
If the symptoms persist beyond a month, then it is advisable to get in touch with your physician and swtich over to other anti anxiety medication such as Lexapro. or Xanax.
But let me reassure you once again, you're in good health. You just need to get past your anxiety. And also don't stop Inderal right away. Continue for a month, and by then your symptoms such subside too.
Hope this was helpful,
Regards.


Dr. Vivek Mahajan
Category: Cardiologist
Experience: 
Fellowship: DM, Cardiology, PGIMER, 2013
Residency: MD, Internal Medicine, AIIMS, 2007
Internship: King Edward Memorial (KEM) Hospital, 2003 
Medical School: MBBS, Seth G.S. Medical College, 2002
Dr. Vivek Mahajan and 4 other Medical Specialists are ready to help you

Make informed and better medical decisions.

We believe that getting medical questions answered and getting qualified opinions from certified Doctors should be easier.



Specialists from
UK, US, Ind,
Aus & NZ


48000+ consults
in 2015


98.1% Satisfied
users


MEDNET Board,
100% Satisfaction
guarantee

How it works


  • Submit question, upload files, if any
  • Consult is assigned to a specialist
  • Doctor replies, Mean response time: 2 hours
  • Intimation by email, ask follow-ups

Recommendations based on

About DoctorSpring.com

Doctor Spring is a novel online Doctor consultation platform where you can get your medical questions answered by leading Doctors. Just Submit your question and rest assured that you will consult a Doctor easily. Once you submit the question, the Doctor from the concerned specialty will reply within hours. You can always ask more questions or add details with follow-up question options and make it an online doctor chat. You may use this service to consult a specialty or for getting medical second opinion. All paid services come with a MEDNET quality assurance and 100% money back guarantee.

DoctorSpring in News

News

Make informed and better medical decisions.

Close x


Your account has been deleted.

PS: You can unsubscribe from emails from DoctorSpring, by going to
Unsubscribe link provided in them.